Monday, July 28, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Tuesday, November 11, 2008 Krystal32, Community Member, asks

Q: Does Prozac cause weight gain?

I started taking Paxil in March 2008 weighing in at 110 lbs.Its now November and I weigh 150 lbs.The Dr told me that my weight gain was caused by the Paxil and switched me to Prozac.Will prozac cause me to gain weight also?My lifestyle has not changed at all from March until now.I eat no more than usual.I actually stopped drinking soda and stopped eating sweets.Any information on this would greatly be appreciated.Any I also need information on losing this weight.I know exercise and lots of water but what helps to lose this ugly weight, fast?

Answer This
Answers (5)
Dr. Diana Walcutt, Health Guide
11/19/08 8:46pm

Hi Krystal:

Paxil and Prozac are in the same class of antidepressants, SSRI's. Unfortunately, ALL antidepressants have weight changes listed as a possible side effect. This can mean weight gain or loss, but the most common effect we see in patients with Prozac and Paxil is weight gain.

The gain isn't necessarily due to the antidepressant, but more often than not, it is, assuming your doctor has ruled out thyroid problems, and other metabolic issues that can affect your weight.

 

Best of luck,

Dr. Diana Walcutt

*Dr. Walcutt is a Psychologist. Dr. Walcutt's answers are not intended to diagnose or treat any medical or mental disorder. Any information given in a post about medication is for educational purposes only, and primarily to aid you in having an informed discussion with your own Psychiatrist/Physician.

Reply
CAROL, Community Member
10/13/10 8:03pm

I've been on Wellbutrin 300-450 for yrs..no weight gain..lately getting depressed due to life and work changes..Dr put me on 300 Wellbutrin and 20mg prozac

 

I DONT WANT TO GAIN WEIGHT..WILL DEPRESS ME MORE!!!

 

IDEAS

Reply
cpate, Community Member
11/11/08 5:32pm

I have been told it causes the opposite, weight loss instead of weight gain. I too take Prozac and Welbutrin and have gained 40 pds. in a year. I know my depression contributes to some of it but not all......I am interested in what others have to say.

Reply
hiphopmom, Community Member
11/20/08 10:04am

It is individual. I gained weight on Prozac but not on Paxil. The only way to know is to monitor along with your doctor.  Eventually you should find a medication that works for you without the side effects that you can't tolerate.  All meds have side effects, it all depends on what ones you can live with.

Reply
Gary, Community Member
6/17/09 10:30am

The first time I took prozak, I had a dramatic weight loss.  I lost 20 pounds in a matter of a few weeks.  The next time I took it many years later (and hoping for weight loss), I gained weight.

Reply
Donna-1, Community Member
10/13/10 8:55pm

Like Gary, when I took Prozac I lost about 20 pounds very quickly...and I was already small to begin with.  Best wishes to you as you try to find a med that is effective w/o unwanted side effects.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Krystal32, Community Member— Last Modified: 06/05/12, First Published: 11/11/08